Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 51, NWS Charleston, WV

July 14, 2019Barbour County, Randolph County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 14, 2019, 5:15 PM EDT for Barbour County, Randolph County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2019, 5:15 PM EDT (21:15 UTC)
Expired
Jul 14, 2019, 8:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, WV, Randolph County, WV

The radar

The Pittsburgh radar (KPBZ), 166 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WGUS51 KRLX 142115
FFWRLX
WVC001-083-150015-
/O.NEW.KRLX.FF.W.0051.190714T2115Z-190715T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
515 PM EDT Sun Jul 14 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  North central Randolph County in northeastern West Virginia...
  Eastern Barbour County in northeastern West Virginia...

* Until 815 PM EDT.

* At 515 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Elkins, Philippi, Belington, Montrose, Bowden, Kerens and
  Nestorville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3887 7960 3895 7989 3918 8004 3927 7985
      3924 7985 3923 7981 3913 7984 3911 7980
      3908 7978 3904 7978 3899 7959

$$

14
2 follow-up statements
043 
WGUS71 KRLX 142246
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
646 PM EDT Sun Jul 14 2019

WVC001-083-150015-
/O.CON.KRLX.FF.W.0051.000000T0000Z-190715T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Barbour WV-
646 PM EDT Sun Jul 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTH CENTRAL RANDOLPH AND EASTERN BARBOUR COUNTIES...

Heavy rains from thunderstorms occurred in the area earlier, and 
additional thunderstorms continue to affect the warned area. Up to 
two inches of rain have already fallen. Flash flooding is expected 
to begin shortly.

Some locations that will experience flooding include...
Elkins, Philippi, Belington, Montrose, Bowden, Kerens and
Nestorville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3887 7960 3895 7989 3918 8004 3927 7985
      3924 7985 3923 7981 3913 7984 3911 7980
      3908 7978 3904 7978 3899 7959

$$

14
125 
WGUS71 KRLX 150006
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
806 PM EDT Sun Jul 14 2019

WVC001-083-150016-
/O.EXP.KRLX.FF.W.0051.000000T0000Z-190715T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Barbour WV-
806 PM EDT Sun Jul 14 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL RANDOLPH AND EASTERN
BARBOUR COUNTIES WILL EXPIRE AT 815 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3887 7960 3895 7989 3918 8004 3927 7985
      3924 7985 3923 7981 3913 7984 3911 7980
      3908 7978 3904 7978 3899 7959

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:45 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
245 PM EDT Sun Jul 14 2019

.SYNOPSIS...
A weak cold front stalls across the area tonight into Monday.
Unsettled weather is expected for much of the work week,
possibly including the tropical remnants of Barry around
midweek.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 208 PM Sunday...

Sfc front/boundary is slowly pushing south across the far
northern CWA early this afternoon. GOES East satellite imagery
indicates TCP and a few Cb occurring within MLCAPE axis of
roughly 1000 to 1500 j/kg. Convection should continue to
develop through mid/late afternoon and slowly drift to the SE,
potentially dropping brief heavy rainfall along its path. DCAPE
values are prog to be upwards of 800 to 1000 j/kg through mid
afternoon, so an isolated strong storm can not be ruled out, but
should generally be isolated in occurrence given the
increasingly deeper moisture profiles.

Convection should diminish early this evening with the onset of
nocturnal cooling. Debris CI should dissipate overnight with
river valley fog possible by late in the night, but some
uncertainty exists regarding how much fog may actually occur
(wind fields just off the surface may be slightly too strong).

Additional diurnally driven convection may occur during the day
Monday, primarily across the southern and western CWA where the
aforementioned boundary is prog to stall.

Much more humid feeling tonight with min temps a few degrees
warmer than this morning's values. Humid and very warm on Monday
with afternoon heat indices well into the 90s across much of
the lower elevations.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As 235 PM Sunday...

Moisture associated with the remnants of Barry continue to stream in
from the west as a ridge axis centered overhead to the SE coast
holds fast at the start of the short term. A warm frontal band
associated with the remnant low may produce a few showers overnight,
but ridging ought to keep most of the area dry. Otherwise, expect
fog to develop during the morning. Tuesday, dewpoints in the 70's
and temps near 90 allow for destabilization on the order of 1500
J/kg MLCAPE, more than enough to support afternoon and evening
storms. Fairly sizable DCAPE on the order of 500-1000 J/kg
exists as well, so an isolated microburst threat is there. Weak
wind fields don't support organized/long-lived convection so
expecting pulse storms with an eastward drift.

Wednesday, models agree that what little remains of Barry will enter
the area from the west, picked up as a trough in the prevailing
westerly jet stream aloft. Although long-range models agree on this
general synoptic set up, overall system strength differs; the GFS
suggests more of a weakened, open wave whereas the ECMWF features a
better organized, closed surface low moving into the northern Ohio
Valley by Wednesday. With ample moisture availability, heavy
rainfall potential is there, however forcing remains the main
uncertainty. A stronger, more organized low a la ECMWF has rainfall
potential 1-1.5" for the front half of this system in the short term
whereas the weaker solution brings in up to 1" or so widepsread
rainfall amounts. Given current system track, heavier amounts
would fall over the Ohio Valley and perhaps across the
mountains.

On a different note, will have to keep an eye on dew points as
apparent temperatures start to flirt with heat advisory criteria in
some portions of the lowlands.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 245 PM Sunday...

Upper level trough crosses Wednesday night, allowing dry air to
filter in through the upper levels. This cuts PWATS down from
the 2-2.5" range down to the 1-1.5" range, so although the heavy
rainfall threat is reduced, showers and storms continue and
could still be locally heavy. Expect up to an additional 0.5" or
so of rainfall on average as forcing exits Thursday into early
Friday. When all is said and done, expecting around 1-1.5" with
some spots perhaps near 2" rainfall between the heavier short
term rains and the lighter long term rains. All in all not a
particularly significant post-tropical rainfall event given the
rate of decay seen with Barry over the Mississippi Valley. At
this time, flash flood threat looks to be relatively low.

Long-range model agreement falls off during the weekend in the mid-
latitudes. A more progressive solution brings another trough through
with renewed shower/storm chances at the Saturday, however the
building ridge across the southern CONUS may preclude any wave
from making it as far south as our area with model trends to
support this. Regardless, expecting a warm trend heading into
and through the weekend with highs topping 90 in most lowland
locations, dew points in the 70's, and diurnally driven
showers/storms possible. Naturally it's a bit far in advance to
start talking heat advisories however CPC outlooks and model
trends point to the possibility Friday, through the weekend, and
beyond. Temperatures from an operational blend are accepted.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 134 PM Sunday...

Cu field is quickly developing across much of the area, as of
writing, as llvl moisture values are increasing. A weak sfc
front will slide south into the region this afternoon with sct
convection expected to develop from roughly the vcnty of KCMH
to KPKB to KCKB to KEKN. Have carried VCTS for KPKB/KCKB/KEKN to
account for this. Elsewhere, distance from the boundary should
preclude much, if an, precip development today. Cu field
dissipates tonight, and if debris CI diminishes, then areas of
fog may develop by late in the night with poor flight rules
prevailing. Morning stratus/fog should mix out and transition
to a renewed Cu field Mon morning.

WNWrly sfc winds 5 to 10 kts this afternoon, generally becoming
light/calm overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and coverage of convection is a
little uncertain. Fog coverage late tonight may be less than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z MONDAY...
IFR fog possible during late night and early morning hours for
several of the days this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/MC
NEAR TERM...RH
SHORT TERM...MC
LONG TERM...MC
AVIATION...RH
Hazardous weather outlook, Jul 14, 5:11 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
511 AM EDT Sun Jul 14 2019

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-150915-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
511 AM EDT Sun Jul 14 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and much of the northern lowlands of West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. Showers and
storms Sunday afternoon may induce locally heavy rainfall, especially
in training storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low. The
remnants of Tropical Storm Barry are expected to move close to the
area during the middle of the work week. Localized heavy rain is
possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>526-150915-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
511 AM EDT Sun Jul 14 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, much of the southern lowlands
of West Virginia, and the West Virginia mountains.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low. The
remnants of Tropical Storm Barry are expected to move close to the
area during the middle of the work week. Localized heavy rain is
possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 14, 3:31 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EDT SUN JUL 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     VIENNA                  39.33N 81.54W
07/14/2019                   WOOD               WV   911 CALL CENTER

            SEVERAL TREES REPORTED DOWN IN THE NORTHERN
            SECTIONS OF VIENNA. TIME ESTIMATED FROM
            RADAR.

&&

WEBB
Special weather statement, Jul 14, 4:18 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
418 PM EDT Sun Jul 14 2019

WVZ040-525-526-142045-
Barbour-Northwest Randolph-Southeast Randolph-
418 PM EDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND EAST
CENTRAL BARBOUR COUNTIES...

At 418 PM EDT, a strong thunderstorm was located 8 miles west of
Parsons, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Montrose, Pheasant Run, Kerens and Nestorville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3892 7973 3914 7999 3924 7987 3921 7981
      3920 7983 3916 7983 3913 7984 3912 7983
      3911 7980 3908 7978 3904 7978 3900 7961
TIME...MOT...LOC 2018Z 307DEG 18KT 3913 7984

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:26 PM EDTSevere Thunderstorm WarningRLXWood34 min
Jul 14, 2:39 PM EDTSevere Thunderstorm WarningRLXWood36 min
Jul 14, 3:27 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Taylor33 min
Jul 14, 4:18 PM EDTSpecial Weather StatementRLXBarbour27 min
Jul 14, 5:45 PM EDTFlash Flood WarningRLXBarbour, Taylor3 hr

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.